Current Respiratory Medicine Reviews

Joseph Varon  
The University of Texas Health Science Center
Houston, TX
USA

Back

Sleep Disturbances Due to Pulmonary Medications

Author(s): Raghu M. Reddy, Shyamsunder Subramanian.

Abstract:

Sleep disturbances due to medications is a common problem. The effects can vary from mild insomnia to major alterations in sleep architecture. The factors affecting the sleep disturbances can be related to the patient or the drug. In this review article we have focused on the side effects due to medication commonly used in pulmonary medicine. The group of drugs discussed are corticosteroids, bronchodilators, leukotriene antagonists, methylxanthines, antihistamines, immunosuppressive medications and prostaglandins. Most evidence comes from studies involving small number of healthy volunteers, retrospective reports, or sleep disturbance reported during clinical trials. Though most of these medications have the potential to cause sleep disturbances, they may actually promote better sleep by improving the respiratory symptoms, especially in asthmatics and COPD patients. It is important that the clinician needs to be aware of these side effects so that the effects can be minimized by making appropriate adjustments to the drugs, making the patient aware of the side effects, counseling on good sleep hygiene and behavioral changes.

Keywords: Insomnia, sleep disturbances, medications, drugs, pulmonary drugs

Order Reprints Order Eprints Rights & PermissionsPrintExport

Article Details

VOLUME: 5
ISSUE: 4
Year: 2009
Page: [225 - 229]
Pages: 5
DOI: 10.2174/157339809790112393
Price: $58